Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 11, 2021Clarendon County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 11, 2021, 2:18 PM EDT for Clarendon County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 2:18 PM EDT (18:18 UTC)
Expired
Jun 11, 2021, 3:00 PM EDT
In force
42 min
Issued by
NWS Columbia, SC

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS82 KCAE 111818
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
218 PM EDT Fri Jun 11 2021
 
SCZ038-136-137-111900-
Central Orangeburg SC-Southeastern Orangeburg SC-Clarendon SC-
218 PM EDT Fri Jun 11 2021

...Strong Thunderstorms Will Impact Portions of eastern Central
Orangeburg...northeastern Southeastern Orangeburg and south central
Clarendon Counties Until 300 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor... 

At 217 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Bowman, or 11 miles north of
Indian Field, moving east at 30 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Holly Hill, Santee, Eutawville, Vance, Eautaw Springs, Indian Bluff
Recreation Park, Rocks Pond Campground and Marina, Blounts Landing
and Mill Creek Marina and Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 26 between mile markers 167 and 169.
 Interstate 95 between mile markers 86 and 98.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3345 8015 3346 8016 3345 8022 3330 8025
      3326 8032 3328 8034 3326 8036 3327 8047
      3329 8049 3333 8050 3331 8055 3345 8065
      3359 8005
TIME...MOT...LOC 1817Z 257DEG 25KT 3339 8055 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 11, 12:50 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 11, 12:50 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1250 PM EDT Fri Jun 11 2021

.SYNOPSIS...
Scattered mainly afternoon and evening showers and
thunderstorms will again be around the area again this afternoon
into tonight as a surface boundary slides into the area. The
increased increased chances of showers and thunderstorms will
continue through Saturday with some drier air entering the
region Sunday through mid next week, reducing thunderstorm
coverage.

&&

.NEAR TERM /THROUGH TONIGHT/...
Some minor updates to POP timing in the near term, otherwise no
significant updates to the forecast required through tonight.
Surface trough appears to have shifted a little farther south
into the central FA, where new convection currently developing.
Sufficient atmospheric moisture and instability to provide
additional scattered showers and thunderstorms into this
evening.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
An upper level trough and cold front will push into The
Midlands and CSRA on Saturday which will result in numerous
showers and thunderstorms. A stronger steering flow should
mitigate the flash flood potential despite PW values around 2
inches. There will be a greater potential for severe weather due
to higher mid level lapse rate and shear values. Damaging wind
gusts will be the primary hazard.

Drier air begins to move into the region on Sunday, especially aloft
with PW values decreasing to 1.5 inches north while remaining closer
to 2 inches south. There will be a chance of showers and
thunderstorms due to insolation and residual deep low level
moisture. Cannot rule out isolated severe thunderstorms with the
drier air aloft enhancing the downburst potential.

The drier air firmly entrenches itself across the region Sunday
Night through Monday with PW values at or below 1.5 inches.
Any convective activity should be diurnal and isolated.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Model ensembles continue to forecast well below normal heights over
the Northeast U.S. next week with a relatively dry northwest flow
aloft over Southeast U.S. The ensembles point toward a
reinforcing shot of drier air around mid week. This would lead
to a only slight chance of diurnal convection.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Main TAF concern will involve convective potential in the near
term. Sufficient atmospheric instability and moisture, along
with a surface trough, expected to provide scattered showers
and thunderstorms this afternoon and evening. Most activity
expected to diminish late this evening with loss of heating.
Low level winds staying up tonight, along with some residual
cloud cover, expected to preclude significant fog tonight. Some
guidance indicating some stratus potential tonight/early
Saturday. Confidence too low to include CIGs in the TAFs at
this time. Will continue to monitor trends and latest guidance
for possible inclusion in later TAF packages.

EXTENDED AVIATION OUTLOOK...Increasing chances of showers and
thunderstorms and associated restrictions Saturday. CIG
restrictions in stratus possible Saturday night/Sunday morning.
Slight chance of mainly diurnal thunderstorms Sunday through
Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...31
SHORT TERM...
LONG TERM...
AVIATION...11
Hazardous weather outlook, Jun 11, 4:21 AM EDT, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
421 AM EDT Fri Jun 11 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-120830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
421 AM EDT Fri Jun 11 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon into tonight.
The potential for severe weather is low however a few thunderstorms
may produce strong and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 11, 2:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
218 PM EDT Fri Jun 11 2021

SCZ038-136-137-111900-
Central Orangeburg SC-Southeastern Orangeburg SC-Clarendon SC-
218 PM EDT Fri Jun 11 2021

...Strong Thunderstorms Will Impact Portions of eastern Central
Orangeburg...northeastern Southeastern Orangeburg and south central
Clarendon Counties Until 300 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 217 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Bowman, or 11 miles north of
Indian Field, moving east at 30 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Holly Hill, Santee, Eutawville, Vance, Eautaw Springs, Indian Bluff
Recreation Park, Rocks Pond Campground and Marina, Blounts Landing
and Mill Creek Marina and Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 26 between mile markers 167 and 169.
 Interstate 95 between mile markers 86 and 98.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3345 8015 3346 8016 3345 8022 3330 8025
      3326 8032 3328 8034 3326 8036 3327 8047
      3329 8049 3333 8050 3331 8055 3345 8065
      3359 8005
TIME...MOT...LOC 1817Z 257DEG 25KT 3339 8055

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:12 PM EDTSpecial Weather StatementCAENewberry33 min
Jun 10, 8:19 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland, Saluda41 min
Jun 10, 9:15 PM EDTSpecial Weather StatementCAEKershaw30 min
Jun 10, 10:04 PM EDTSpecial Weather StatementCAEClarendon26 min
Jun 11, 7:45 PM EDTSpecial Weather StatementCAELexington30 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.